Illinois, 2019

Tornado and Flash Flood in Illinois, May 23, 2019

May 23, 2019 · NWS ILX · 2 events in 2 counties and zones

A cold front sagging into southeast Illinois triggered showers and thunderstorms south of the I-70 corridor during the morning of May 23rd. One cell produced a brief tornado southwest of Xenia in Clay County, while other storms dropped heavy rainfall and caused localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front sagging into southeast Illinois triggered showers and thunderstorms south of the I-70 corridor during the morning of May 23rd. One cell produced a brief tornado southwest of Xenia in Clay County, while other storms dropped heavy rainfall and caused localized flash flooding. With 1-2 inches of rain falling in a short period of time, several county roads north of US-50 were flooded in Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 23, 6:00 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 23, 6:00 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
700 AM CDT Thu May 23 2019

.SHORT TERM...(Today and tonight)
ISSUED AT 324 AM CDT Thu May 23 2019
A weak cold front will drift into the region today, in the wake of
the overnight severe storms. Plenty of llvl moisture will enhance
the heat indices in the southern half of the state. Although high
temperatures should be confined to the upper 70s/low 80s, heat
indices south of I-70 will approach 90F. That being said, the weak
boundary will waver over the middle of the state, adding in a
complicating factor to the precip forecast into the overnight
hours. NAM/GFS/ECMWF/HRRR/RAP all bring a wave into west central
IL later this evening, bringing a narrow band of precip SW of a
line from Havana to Paris. Severe Weather outlook through 12Z
tomorrow morning puts the southern half of the state in a Marginal
Risk partially to handle the remnants of the current storms as
well as covering any that may spin up in the overnight that should
have access to the warm air and higher RH south of the meandering
boundary...which it bears mentioning may have a narrow swath of
50kt shear as well.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 324 AM CDT Thu May 23 2019
Active weather pattern continues, with a deep trough over the
west, and a series of waves moving out of the SW into the Midwest.
A lot of model variation with the details as the differences in
how the convection and mesoscale features change. Deep
southwesterly flow continues, and temperatures through the weekend remain
above normal, although there will likely be some hit or miss
max/mins due to precip activity and cloud cover. With the active
pattern, the forecast through the end of the pd is wet. Pops are
in every 12 hr chunk of the forecast out through Day 6. BEST
chances surround the weekend, as the next system of significance
shows up as the second low ejects out of the SW and drags a front
through the region. Pops increase going into Fri night/Sunday for
a stormy weekend. A series of waves rippling along that
boundary/baroclinic zone will result in continued rain chances
into the first of next week. Next likely pops show up Tuesday
night as both the ECMWF and the GFS try to clear the western
trough and pull a major storm system across the country's
midsection.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 626 AM CDT Thu May 23 2019

Stable conditions are in place after overnight and early morning
thunderstorms rolled across the region. West winds are expected to
be in place much of the day, then should veer to the northeast
this evening and eventually east tonight as high pressure builds
into the upper midwest and a warm front advances across the mid
Mississippi Valley. Showers and thunderstorms are expected again
tonight. The greatest chances will be west and northwest of the
local terminals, but some scattered storms are possible along the
front tonight, thus a prob30 for TSRA has been introduced in the
TAFs. Primarily VFR conditions will prevail today, though a few
patches of IFR and MVFR are present this morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Deubelbeiss
Hazardous weather outlook, May 23, 4:28 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
528 AM CDT Thu May 23 2019

ILZ027>031-036>038-040>042-047>051-241030-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
528 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk for severe thunderstorms late this
evening and tonight, mainly south of I-74. The primary concerns
are for damaging winds and large hail.

Major flooding is occurring along the Illinois River near Havana
and downstream of Beardstown. Moderate flooding is occurring from
Henry to Peoria.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Moderate flooding will continue along the Illinois River from
Henry to Peoria...while major flooding continues near Havana and
downstream from Beardstown through at least early next week.

There will be additional periodic chances for thunderstorms
Friday through Wednesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening and overnight.

ILZ043>046-052>057-061-241030-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
528 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk for severe thunderstorms late this
evening and tonight, mainly south of I-74. The primary concerns
are for damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be additional periodic chances for thunderstorms
Friday through Wednesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening and overnight.

ILZ062-063-066>068-071>073-241030-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
528 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms will continue early this morning
near and south of I-70. The primary concerns are large hail and
damaging winds, though an isolated tornado cannot be ruled out.

There is a marginal risk for severe thunderstorms late this
evening and tonight. The primary concerns are for damaging winds
and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be additional periodic chances for thunderstorms
Friday through Wednesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening and overnight.

Deubelbeiss

In the hours before

Local storm report, May 23, 6:03 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
703 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     TSTM WND DMG     OREANA                  39.94N 88.87W
05/23/2019                   MACON              IL   TRAINED SPOTTER

            LARGE 16 INCH DIAMETER TREE SPLIT IN HALF ON RAYJON DR.
            NUMEROUS SMALL LIMBS 1-3 INCH DOWN ALONG STREET. POWER
            POLES DOWN IN TOWN.

&&

BMD
Local storm report, May 23, 6:06 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
706 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 NW HUNTSVILLE         40.20N 90.89W
05/22/2019  M0.50 INCH       SCHUYLER           IL   EMERGENCY MNGR

0955 PM     TSTM WND DMG     CANTON                  40.56N 90.04W
05/22/2019                   FULTON             IL   PUBLIC

            DRIVE-UP ATM BUILDING BLOWN OVER.

1020 PM     TSTM WND DMG     4 SE SUMMUM             40.23N 90.22W
05/22/2019                   FULTON             IL   TRAINED SPOTTER

            LARGE TREES DOWN ALONG ILLINOIS ROUTE 100

1045 PM     HAIL             8 E HAVANA              40.30N 89.90W
05/22/2019  M1.75 INCH       MASON              IL   LAW ENFORCEMENT

1102 PM     HAIL             GREEN VALLEY            40.41N 89.64W
05/22/2019  E0.75 INCH       TAZEWELL           IL   EMERGENCY MNGR

1114 PM     HAIL             3 WNW HOPEDALE          40.44N 89.47W
05/22/2019  E0.88 INCH       TAZEWELL           IL   TRAINED SPOTTER

            AND ESTIMATED 50 MPH WIND

1137 PM     TSTM WND GST     3 S WINCHESTER          39.59N 90.46W
05/22/2019  M63.00 MPH       SCOTT              IL   EMERGENCY MNGR

1143 PM     HAIL             PEKIN                   40.57N 89.63W
05/22/2019  E0.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

1146 PM     TSTM WND GST     JACKSONVILLE            39.73N 90.23W
05/22/2019  E60.00 MPH       MORGAN             IL   MESONET

1155 PM     TSTM WND GST     LITERBERRY              39.85N 90.20W
05/22/2019  E60.00 MPH       MORGAN             IL   EMERGENCY MNGR

1157 PM     TSTM WND DMG     ASHLAND                 39.89N 90.01W
05/22/2019                   CASS               IL   FIRE DEPT/RESCUE

            STRUCTURAL DAMAGE TO NUMEROUS OUTBUILDINGS. LARGE 40 BY
            80 MACHINE SHEDS COMPLETELY DESTROYED. NUMEROUS TREES
            UPROOTED AND SNAPPED, NUMEROUS POWER POLES SNAPPED. ONE
            TREE FELL ONTO A HOME. DAMAGE MOST PREVALENT ON WEST SIDE
            OF TOWN.

1159 PM     TSTM WND DMG     SHIRLEY                 40.42N 89.03W
05/22/2019                   MCLEAN             IL   NWS EMPLOYEE

            NUMEROUS TREE BRANCHES BLOWN DOWN.

1200 AM     TSTM WND GST     4 S ASHLAND             39.83N 90.01W
05/23/2019  E70.00 MPH       MORGAN             IL   FIRE DEPT/RESCUE

            LOSS OF POWER IN TOWN

1200 AM     HAIL             4 S ASHLAND             39.83N 90.01W
05/23/2019  E0.88 INCH       MORGAN             IL   FIRE DEPT/RESCUE

1215 AM     TSTM WND DMG     SHERMAN                 39.89N 89.61W
05/23/2019                   SANGAMON           IL   EMERGENCY MNGR

            SEVERAL TREES DOWN, INCLUDING ONE ON A HOUSE.

1215 AM     TSTM WND DMG     2 S GREENVIEW           40.06N 89.74W
05/23/2019                   MENARD             IL   PUBLIC

            THREE TREES BLOWN DOWN.

1216 AM     TSTM WND GST     SPRINGFIELD             39.78N 89.64W
05/23/2019  M67.00 MPH       SANGAMON           IL   ASOS

1216 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
05/23/2019                   SANGAMON           IL   AMATEUR RADIO

            40 FOOT TREE, 2 FEET IN DIAMETER AT N GRAND AND HILL
            STREET

1217 AM     TSTM WND DMG     SHERMAN                 39.89N 89.61W
05/23/2019                   SANGAMON           IL   TRAINED SPOTTER

            POWERLINES DOWN AT PRINCE AND PARKWAY DR.

1219 AM     TSTM WND DMG     1 W WILLIAMSVILLE       39.95N 89.58W
05/23/2019                   SANGAMON           IL   EMERGENCY MNGR

            POWER LINES DOWN ON ILLINOIS ROUTE 123

1219 AM     TSTM WND DMG     WILLIAMSVILLE           39.95N 89.56W
05/23/2019                   SANGAMON           IL   EMERGENCY MNGR

            FIVE POWER POLES SNAPPED

1220 AM     TSTM WND DMG     SW SPRINGFIELD          39.78N 89.64W
05/23/2019                   SANGAMON           IL   TRAINED SPOTTER

            POWERLINES BENT, 1-2 INCH TREE LIMBS AT CHATHAM ROAD AND
            VETERANS PKWY.

1221 AM     TSTM WND DMG     DIVERNON                39.57N 89.65W
05/23/2019                   SANGAMON           IL   EMERGENCY MNGR

            POWER POLE AND TREES DOWN

1230 AM     TSTM WND DMG     DIVERNON                39.57N 89.65W
05/23/2019                   SANGAMON           IL   AMATEUR RADIO

            TREES AND POWERLINES DOWN.

1234 AM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
05/23/2019                   LOGAN              IL   EMERGENCY MNGR

            POWERLINES DOWN ACROSS THE CITY

1234 AM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
05/23/2019                   LOGAN              IL   EMERGENCY MNGR

            DOWNED TREE LIMB DAMAGED TWO CARS.

1234 AM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
05/23/2019                   LOGAN              IL   NWS EMPLOYEE

            12 INCH TREE LIMB DOWN

1236 AM     TSTM WND DMG     2 NE LINCOLN            40.17N 89.34W
05/23/2019                   LOGAN              IL   EMERGENCY MNGR

            TWO VEHICLES BLOWN OFF OF INTERSTATE 55.

1240 AM     TSTM WND DMG     2 SW ATLANTA            40.24N 89.26W
05/23/2019                   LOGAN              IL   EMERGENCY MNGR

            VEHICLE ON INTERSTATE 55 BLOWN INTO DITCH.

1243 AM     FUNNEL CLOUD     1 S WESTON              40.73N 88.62W
05/23/2019                   MCLEAN             IL   LAW ENFORCEMENT

            US-24 AND WESTON BLACKTOP

1256 AM     TSTM WND DMG     SHIRLEY                 40.42N 89.03W
05/23/2019                   MCLEAN             IL   NWS EMPLOYEE

            NUMEROUS TREE LIMBS BLOWN DOWN.

0102 AM     TSTM WND GST     TOVEY                   39.59N 89.46W
05/23/2019  M63.00 MPH       CHRISTIAN          IL   AMATEUR RADIO

0103 AM     TSTM WND DMG     OREANA                  39.94N 88.87W
05/23/2019                   MACON              IL   TRAINED SPOTTER

            LARGE 16 INCH DIAMETER TREE SPLIT IN HALF ON RAYJON DR.
            NUMEROUS SMALL LIMBS 1-3 INCH DOWN ALONG STREET. POWER
            POLES DOWN IN TOWN.

0105 AM     TSTM WND DMG     ARGENTA                 39.99N 88.82W
05/23/2019                   MACON              IL   EMERGENCY MNGR

            TREES DOWN ON A HOUSE AND POWER LINES DOWN.

0105 AM     TSTM WND DMG     DECATUR                 39.85N 88.93W
05/23/2019                   MACON              IL   EMERGENCY MNGR

            TREES DOWN ON A HOUSE ON HARPER AVENUE.

0109 AM     TSTM WND GST     BLOOMINGTON AIRPORT     40.48N 88.92W
05/23/2019  M58.00 MPH       MCLEAN             IL   AWOS

0110 AM     LIGHTNING        MOUNT ZION              39.78N 88.88W
05/23/2019                   MACON              IL   EMERGENCY MNGR

            HOUSE ON GOODWIN COURT STRUCK BY LIGHTNING, POSSIBLE
            FIRE.

0111 AM     TSTM WND DMG     CISCO                   40.01N 88.72W
05/23/2019                   PIATT              IL   EMERGENCY MNGR

            SIGNIFICANT DAMAGE TO FIRE STATION.NUMEROUS TREES DOWN
            THROUGHOUT TOWN, INCLUDING SEVERAL ON HOUSES.

0111 AM     TSTM WND DMG     CISCO                   40.01N 88.72W
05/23/2019                   PIATT              IL   EMERGENCY MNGR

            EXTENSIVE TREE DAMAGE REPORTED ACROSS TOWN. NUMEROUS
            LIMBS AND TREES UP TO 30 INCHES IN DIAMETER DOWNED. TREE
            DAMAGE AND POWER LINES DOWN REPORTED ALONG EAST NORTH ST,
            EAST STATE ST, SHERMAN ST, ELDON ST, MAINE ST, RTE 47.
            STRUCTURAL DAMAGE FROM 25 INCH 40 FT LONG LIMB ON ROOF ON
            E NORTH STREET. PRIVACY FENCE DAMAGED FROM FALLEN 30 INCH
            DIAMETER 25 YARD LONG TREE. LARGE TREE DAMAGED HOUSE ON
            SHERMAN ST FROM 8 INCH DIAMETER LIMB. PORCH AND CEILING
            DAMAGE FROM TWO LARGE LIMBS DOWN ON ELDON ST.

0111 AM     TSTM WND DMG     CISCO                   40.01N 88.72W
05/23/2019                   PIATT              IL   EMERGENCY MNGR

            NUMEROUS REPORTS OF LARGE BRANCHES, TREES, AND POWER
            POLES DOWNED THROUGHOUT THE CITY. THESE RANGE IN SIZE
            FROM 8-12 INCHES IN DIAMETER AND 12-25 FEET LONG. DAMAGE
            TO HOUSES, GARAGES, AND VEHICLES FROM FALLEN TREES. GRAIN
            BIN WAS LIFTED, CARRIED, AND DROPPED IN ROADWAY NEAR OLD
            FS PLANT, ALONG WITH AN AUGER BEING TIPPED OVER.

0111 AM     TSTM WND DMG     CISCO                   40.01N 88.72W
05/23/2019                   PIATT              IL   EMERGENCY MNGR

            6FT DIAMETER 115FT TALL TREE PARTIALLY UPROOTED AND
            SNAPPED. 4FT 80FT TALL TREE SNAPPED.

0127 AM     TSTM WND DMG     FISHER                  40.32N 88.35W
05/23/2019                   CHAMPAIGN          IL   PUBLIC

            LARGE TREE BRANCH DOWN ON HOUSE.

0142 AM     TSTM WND DMG     CHAMPAIGN               40.11N 88.26W
05/23/2019                   CHAMPAIGN          IL   BROADCAST MEDIA

            POWER POLE SNAPPED AT PROSPECT AND WASHINGTON. TIME
            ESTIMATED BY RADAR.

0144 AM     TSTM WND GST     WILLARD AIRPORT         40.04N 88.28W
05/23/2019  M68.00 MPH       CHAMPAIGN          IL   ASOS

0203 AM     TSTM WND DMG     2 NW FITHIAN            40.13N 87.90W
05/23/2019                   VERMILION          IL   EMERGENCY MNGR

            LARGE TREE LIMBS AND POWER LINES DOWN ON ILLINOIS ROUTE
            49 AND 1900 NORTH ROAD.

0206 AM     TORNADO          1 E FITHIAN             40.11N 87.86W
05/23/2019                   VERMILION          IL   EMERGENCY MNGR

            POSSIBLE TORNADO SNAPPED EIGHT POWER POLES EAST OF TOWN
            AND BLEW A SEMI-TRUCK OFF OF I-74.

0206 AM     TSTM WND DMG     5 WSW COLLISON          40.21N 87.89W
05/23/2019                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS POWER POLES DOWN ON ILLINOIS ROUTE 49 NEAR HOPE
            TOWNSHIP.

0206 AM     TSTM WND DMG     1 E FITHIAN             40.11N 87.86W
05/23/2019                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS POWER POLES BLOWN DOWN AT US HIGHWAY 150 AND 450
            EAST ROAD.

0215 AM     TSTM WND DMG     HOOPESTON               40.47N 87.67W
05/23/2019                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES BLOWN DOWN AROUND TOWN.

0217 AM     TSTM WND DMG     DANVILLE                40.14N 87.62W
05/23/2019                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES, TREE LIMBS AND POWER LINES
            DOWN ACROSS THE CITY. AT LEAST TWO HOUSES DAMAGED BY
            DOWNED TREES.

&&

BMD
Special weather statement, May 23, 6:32 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
732 AM CDT Thu May 23 2019

ILZ071>073-231315-
Clay-Richland-Lawrence-
732 AM CDT Thu May 23 2019

...SPECIAL WEATHER STATEMENT...

At 732 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sailor Springs, or near Flora, moving east at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Olney, Flora, Sumner, Louisville, Clay City, Noble, Claremont,
Calhoun, Sailor Springs, Schnell, Dundas, Wakefield, Wendelin and
Olney Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8847 3878 8853 3885 8821 3885 8794
      3864 8781
TIME...MOT...LOC 1232Z 254DEG 41KT 3872 8839

Barker
Local storm report, May 23, 6:38 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
738 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       1 WNW NEWTON            38.99N 88.18W
05/23/2019  M1.45 INCH       JASPER             IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION NWTI2 NEWTON.

0655 AM     HEAVY RAIN       1 E HEARTVILLE          39.07N 88.53W
05/23/2019  M1.20 INCH       EFFINGHAM          IL   AWOS

            AWOS STATION K1H2 EFFINGHAM COUNTY MEM AP.

0700 AM     HEAVY RAIN       4 SSW SHERMAN           39.84N 89.62W
05/23/2019  M1.02 INCH       SANGAMON           IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION SFDI2 SPRINGFIELD.

0620 AM     HEAVY RAIN       2 NNW SPRINGFIELD       39.81N 89.66W
05/23/2019  M1.01 INCH       SANGAMON           IL   COCORAHS

            COCORAHS STATION IL-SG-52 SPRINGFIELD 1.9
            NNW.

&&
Local storm report, May 23, 6:56 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
756 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 SSE JACKSONVILLE      39.71N 90.22W
05/22/2019  M1.60 INCH       MORGAN             IL   COCORAHS

            COCORAHS STATION IL-MG-13 SOUTH JACKSONVILLE
            0.3 E.

0830 AM     HEAVY RAIN       2 WNW EFFINGHAM         39.13N 88.59W
05/22/2019  M1.48 INCH       EFFINGHAM          IL   COCORAHS

            COCORAHS STATION IL-EF-6 2 WNW EFFINGHAM.

1125 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
05/22/2019  M1.45 INCH       RICHLAND           IL   COCORAHS

            COCORAHS STATION IL-RC-3 1 E OLNEY.

0800 AM     HEAVY RAIN       3 SE ROSE HILL          39.07N 88.11W
05/22/2019  M1.38 INCH       JASPER             IL   COCORAHS

            COCORAHS STATION IL-JS-3 NEWTON 6.4 NNE.

0800 AM     HEAVY RAIN       2 W LAWRENCEVILLE       38.72N 87.72W
05/22/2019  M1.35 INCH       LAWRENCE           IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRPI2 LAWRENCEVILLE.

0900 AM     HEAVY RAIN       3 ENE SOUTH PEKIN       40.52N 89.60W
05/22/2019  M1.13 INCH       TAZEWELL           IL   COCORAHS

            COCORAHS STATION IL-TZ-26 3 ENE SOUTH PEKIN.

&&
Local storm report, May 23, 7:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FUNNEL CLOUD     2 S OLNEY               38.70N 88.09W
05/23/2019                   RICHLAND           IL   EMERGENCY MNGR

&&

GOETSCH

The radar

The Evansville,IN radar (KVWX), 93 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Clay

When
May 23, 7:15 AM CST to 7:16 AM CST
Where
Clay County, 3.53 mi WSW of Xenia to 2.81 mi WSW of Xenia
Rating
EF0
Path length
0.73 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
38.616, -88.693

A tornado briefly touched down in an open field about 3.3 miles west-southwest of Xenia at 8:15 AM CDT. No damage was reported.

Flash Flood, Richland

When
May 23, 7:15 AM CST to 12:15 PM CST
Where
Richland County, 3.84 mi E of Wakefield to 2.14 mi SSW of Higgins
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.837, -88.179

Nearly 2.00 inches of rain fell within an hour in the central part of Richland County between 0730 and 0830 AM CDT. This resulted in flash flooding from about Olney to Dundas. Due to recent heavy rainfall, roads flooded quickly because of ditches that were already full of water. The flooding subsided by early afternoon.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820942, 832910.